Deaths Prompt Abortion Pill Warning
Risk of Rare Infection From RU-486 Similar to Rate From Surgical Abortion
WebMD News Archive
July 20, 2005 -- Following five deaths linked to the abortion pill RU-486, the FDA is alerting doctors and patients about the possible risk of rare but potentially serious infections from the drug.
The deaths occurred from 2001 to June 2005.
"We believe it is important to share with health care providers and patients the latest serious reports of infection associated with this drug that we have received," says Steven Galson, MD, acting director of the FDA's Center for Drug Evaluation and Research.
Same Risk as Surgical Abortion
The FDA says it is altering patient guides and "black box" warnings in the drug's label to warn of a risk of rare but serious bacterial bloodstream infection.
Approximately 460,000 American women have used RU-486, -- sold in the U.S. under the brand Mifeprex -- putting the risk of fatal infection at about one in 100,000, according to manufacturer Danco Laboratories. That's roughly the same rate of fatal infections seen with surgical abortions.
RU-486 is usually given in conjunction with the hormone misoprostol to cause an abortion.
"Childbirth, menstruation, and abortion, whether spontaneous, surgical, or medical, all create conditions that can result in serious and sometimes fatal infection, and there is no evidence that Mifeprex and misoprostol present a special risk of infection," the company notes in a statement.
Four women who died were in California while another died during a clinical trial in Canada in 2001. Regulators say they do not know why all reported U.S. cases were in California.
No Evidence Abortion Pill Caused Infections
In a statement, the FDA says it has no information showing that RU-486 directly caused the deaths. The bacterium Clostridium sordelli, which can also cause severe infection following childbirth or surgical abortions, was identified in three of the cases.
"The FDA will continue to evaluate all case reports and other information to determine if there is any causal relationship," the agency says.
Soon, Danco will mail a letter to doctors who prescribe RU-486 warning them of the possibility of severe infection in women who take the drug. The FDA warned that patients who experience nausea, vomiting, malaise, or other signs of infection after taking the drug should receive antibiotics to stave off possible serious bloodstream infection.